This patient reported bilateral increasing breast size and tenderness. Examination of his breasts revealed gynecomastia (Tanner stage III). The patient had an implantable cardioverter defibrillator for sustained ventricular tachycardias and a history of hypertension and heart failure. His medications included phenprocoumon, enalapril, nebivolol, spironolactone (25 mg once a day), torasemide, digoxin, amiodarone and finasteride. His plasma levels of testosterone and estradiol were within normal limits.
Although gynecomastia is common in aging men and may be due to extra-glandular conversion of androgens to estrogen, a variety of pathological causes can underlie the condition. These include deficient production or action of testosterone (from testicular failure) or renal failure, or increased estrogen production (from testicular tumours, carcinoma of the lung or other tumours producing human chorionic gonadotropin, adrenal disease, liver disease, malnutrition or hyperthyroidism). Many medications have been associated with gynecomastia, including phytoestrogens, estrogens and drugs with estrogen-like properties (e.g., digitalis), inhibitors of testosterone synthesis or action (e.g., ketoconazole, metronidazole, cimetidine, alkylating agents, finasteride) and other agents with unknown mechanisms (isoniazid, methyldopa, tricyclic antidepressants, penicillamine, diazepam, omeprazole, calcium-channel blockers, angiotensin-converting-enzyme inhibitors, marijuana and heroin).
Spironolactone is a well-known cause of gynecomastia and may act by displacing androgen from the androgen receptor and sexual-hormone– binding globulin, and by causing increased metabolic clearance of testosterone and higher estradiol production.1,2 The patient's spironolactone was replaced with eplenerone, a new aldosterone-receptor blocker that has greater selectivity for the aldosterone receptor and a lower incidence of gynecomastia, mastodynia, abnormal vaginal bleeding and sexual impotence than spironolactone has.
At follow-up 3 months later, the patient was stable and his mastodynia and gynecomastia had resolved.
Florim Cuculi Alex Suter Paul Erne Department of Cardiology Kantonsspital Luzern Luzern, Switzerland